Tropical Storm, Amite
- When
- September 2, 4:00 PM CST to September 5, 12:00 PM CST
- Where
- Amite forecast zone
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.174, -90.804 (the zone’s center; the record gives no point)
Tropical Storm Lee initially developed as Tropical Depression Thirteen in middle Gulf of Mexico on Thursday evening September 1st. The depression moved slowly north and gradually strengthened, eventually reaching tropical storm strength just south of the Louisiana coast on Friday afternoon September 2nd.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Tropical Storm Lee initially developed as Tropical Depression Thirteen in middle Gulf of Mexico on Thursday evening September 1st. The depression moved slowly north and gradually strengthened, eventually reaching tropical storm strength just south of the Louisiana coast on Friday afternoon September 2nd. Tropical Storm Lee made only slow and haltingly northward progress over the next 24 hours eventually moving onshore the southeast Louisiana coast Saturday night, September 3rd, with a maximum sustained wind estimated around 60 mph. Lee move slowly inland to north of Baton Rouge late Sunday September 4th, and eventually weakened to a tropical depression Sunday evening.
Tropical Depression Lee then moved steadily northeast throughout Monday, September 5th, taking on extra-tropical characteristics over the next 24 hours as it interacted with an upper level disturbance moving through the region. The maximum sustained wind observed in south Mississippi was a southeast wind 34 knots (39 mph) at Gulfport Airport on Sept 2nd at 2342 CST. The highest gust was recorded at the Gulfport Airport with a reading of 44 knots (51 mph) on Sept 2nd at 1735CST. Lowest minimum central pressure in south Mississippi was 997.0 mb at the McComb Airport at 1546 CST on Sept 4.
As Tropical Depression Lee was moving northeast and taking on mid-latitude characteristics, strong northerly winds were experienced across the region, occasionally gusting to higher levels than experienced when Lee was characterized as a tropical storm.
No fatalities or injuries were recorded in south Mississippi associated with any Tropical Storm Lee hazards.
The main impacts associated with Tropical Storm Lee were associated with storm surge and rainfall. Both of these impacts were related to its slow forward speed as it crossed the region. Storm surge associated with Lee caused tide values to be 2 to 4 feet above normal causing low land flooding near the coast. Additional detailed information is contained in the separate storm surge report. Four day storm total rainfall ranged between 7 and 11 inches across the area. A maximum of 11.2 inches was recorded at the Pascagoula Airport in Jackson County. Dry antecedent conditions and low river levels caused river flooding to be minor for the amount of rainfall that occurred.
Wind impacts were generally minimal due to only tropical storm strength winds recorded, resulting in a few tree limbs and weak trees downed causing power outages.
Damage estimates are very rough estimates from reports received during and after the storm. All of the hazards associated with TS Lee resulted in an estimated $200,000 in property damage. There were three confirmed tornado touchdowns in coastal Mississippi resulting in an estimated $100,000 in property damage. Flash flooding contributed an estimated $25,000 in damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 2, 3:19 PM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
419 PM CDT FRI SEP 2 2011
.DISCUSSSION...
TROPICAL STORM LEE AND ITS IMPACTS ON THE AREA WILL OBVIOUSLY BE THE
MAIN CONCERNS FOR THE FORECAST AREA THROUGH AT LEAST MONDAY. AFTER
MEANDERING OVER THE NORTH GULF FOR A PERIOD OF TIME...TS LEE IS
FORECAST TO MOVE ONLY VERY SLOWLY NORTH TOWARD THE CENTRAL LOUISIANA
COAST OVER THE WEEKEND AND GRADUALLY GAIN SOME STRENGTH...WITH
LANDFALL MOST LIKELY TO OCCUR FROM LATE SUNDAY INTO MONDAY. AFTER
THAT...THE SYSTEM IS THEN FORECAST TO MOVE OFF SLOWLY TO THE
NORTHEAST EARLY NEXT WEEK AS IT BEGINS TO INTERACT WITH A MID/UPPER
LEVEL TROUGH MOVING THROUGH THE GREAT LAKES REGION AND INTO THE
NORTHEAST CONUS.
THE GREATEST IMPACT FROM TROPICAL STORM LEE IS LIKELY TO BE HEAVY
RAINFALL. SINCE THE SYSTEM WILL BE SUCH A SLOW MOVER...THE POTENTIAL
FOR VERY HEAVY RAINFALL WILL BE WITH US EACH DAY THROUGH THE LABOR
DAY WEEKEND. TOTAL RAINFALL AMOUNTS OF 10 TO 15 INCHES WITH LOCALLY
20 INCH AMOUNTS THROUGH EARLY NEXT WILL WILL BE POSSIBLE. ALTHOUGH
THE HEAVIEST RAIN WILL MOSTLY LIKELY OCCUR ACROSS THE SOUTHERN HALF
OR TWO THIRDS OF THE FORECAST AREA...THE FLASH FLOOD WATCH HAS BEEN
EXPANDED NORTHWARD TO INCLUDE THE ENTIRE FORECAST AREA AND EXTENDED
IN TIME THROUGH MONDAY. TROPICAL STORM FORCE WINDS AND WINDS GUSTS
WILL GRADUALLY SPREAD INLAND AND EASTWARD DURING THE COURSE OF THE
WEEKEND. SINCE THE WIND AND RAIN WILL OCCUR OVER A PROLONGED PERIOD
OF TIME...THE THREAT OF FALLING TREES AND RESULTING POWER OUTAGES
WILL INCREASE AS THE GROUND BECOMES SATURATED. MINOR STORM SURGE
FLOODING WILL BE POSSIBLE IN AREAS OUTSIDE OF THE HURRICANE
PROTECTION LEVEES...IN AREAS AROUND LAKES PONTCHARTRAIN AND
MAUREPAS...AND ALONG THE IMMEDIATE MISSISSIPPI COAST AND BAYS.
THERE WILL ALSO BE AN ISOLATED TORNADO THREAT THROUGH THE HOLIDAY
WEEKEND.
CONDITIONS WILL BEGIN TO IMPROVE BY THE MIDDLE OF THE NEXT WEEK AS
LEE...OR THE REMNANTS OF THE SYSTEM...MOVE AWAY FROM THE REGION.
MAINLY DRY CONDITIONS AND MODERATE TEMPERATURES ARE EXPECTED FOR THE
MID AND END OF NEXT WEEK. 11
&&
.AVIATION...
TROPICAL STORM LEE WILL CONTINUE TO IMPACT ALL OF THE TERMINALS WITH
DETERIORATING CONDITIONS. WINDS WILL GRADUALLY INCREASE THROUGH THE
FORECAST PERIOD...WITH SUSTAINED SOUTHEAST WINDS OF 20 TO 30 KNOTS
EXPECTED LATER TONIGHT. EXPECT PREVAILING MVFR CONDITIONS...WITH
CEILINGS OF 2000 TO 3000 FEET AND VISIBILITIES AROUND 3 TO 5 MILES.
HOWEVER...SQUALLS PASSING THROUGH WILL PROVIDE BRIEF PERIODS OF IFR
RESTRICTIONS. AFTER 06Z...EXPECT SQUALLS TO BECOME PREVALENT AT
KMSY...KNEW...AND KHUM. THIS WILL LEAD TO IFR RESTRICTIONS AT THESE
TERMINALS FOR TOMORROW MORNING.
32
&&
.MARINE...
TROPICAL STORM LEE WILL IMPACT THE COASTAL WATERS THROUGH AT LEAST
MONDAY AS THE SYSTEM IS FORECAST TO MOVE VERY SLOWLY NORTH AND
MAKE LANDFALL ALONG THE CENTRAL LOUISIANA COAST LATE IN THE
WEEKEND OR EARLY MONDAY BEFORE THEN SLOWLY MOVING OFF TO THE
NORTHEAST. TROPICAL STORM FORCE WINDS AND SEAS UP TO 15 FEET WILL
SPREAD ACROSS THE COASTAL WATERS THROUGH THE WEEKEND. AS THE
SYSTEM PULLS OFF TO THE NORTHEAST EARLY NEXT WEEK...WINDS AND SEAS
WILL GRADUALLY DIMINISH. 11
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 74 84 75 84 / 80 100 100 100
BTR 75 84 75 84 / 90 100 100 100
ASD 77 84 76 84 / 100 100 100 100
MSY 79 85 79 85 / 100 100 100 100
GPT 76 84 76 84 / 90 100 100 100
PQL 76 85 75 85 / 90 100 100 100
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...NORTHERN
TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
FELICIANA.
TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
ZONES: ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...NORTHERN
TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
FELICIANA.
GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
MISSISSIPPI SOUND.
MS...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
ZONES: AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
MISSISSIPPI SOUND.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 500 PM CDT FRI SEP 2 2011 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-031800- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 500 PM CDT FRI SEP 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TONIGHT A TROPICAL STORM WARNING IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND COASTAL AND SOUTHWEST MISSISSIPPI. FOR MORE DETAILED HAZARD INFORMATION...REFER TO THE LATEST LOCAL HURRICANE STATEMENTS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY EVENING IN ANTICIPATION OF FREQUENT HEAVY RAINS FROM TROPICAL SHOWERS AND THUNDERSTORMS. THE WATCH AREA INCLUDES ALL OF SOUTHEAST LOUISIANA AS WELL AS COASTAL AND SOUTHWEST MISSISSIPPI. WIDESPREAD RAINFALL AMOUNTS OF 10 TO 15 INCHES WITH ISOLATED 20 INCH AMOUNTS WILL BE POSSIBLE THROUGH MONDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A TROPICAL STORM WARNING WILL REMAIN IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND COASTAL AND SOUTHWEST MISSISSIPPI THROUGH MONDAY EVENING. FOR MORE DETAILED HAZARD INFORMATION...REFER TO THE LATEST LOCAL HURRICANE STATEMENTS. A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH MONDAY EVENING IN ANTICIPATION OF FREQUENT HEAVY RAINS FROM TROPICAL SHOWERS AND THUNDERSTORMS. THE WATCH AREA INCLUDES ALL OF SOUTHEAST LOUISIANA AS WELL AS COASTAL AND SOUTHWEST MISSISSIPPI. WIDESPREAD RAINFALL AMOUNTS OF 10 TO 15 INCHES WITH ISOLATED 20 INCH AMOUNTS WILL BE POSSIBLE THROUGH MONDAY. WATERSPOUT AND TORNADO ACTIVITY IS EXPECTED TO BEGIN DEVELOPING AS THE CENTER OF THE TROPICAL STORM LEE MOVES CLOSER TO SHORE. THIS THREAT WILL CONTINUE THROUGH MONDAY. MINOR STORM SURGE FLOODING WILL BE POSSIBLE IN AREAS OUTSIDE OF THE HURRICANE PROTECTION LEVEES...IN AREAS AROUND LAKES PONTCHARTRAIN AND MAUREPAS...AND ALONG THE IMMEDIATE MISSISSIPPI COAST AND BAYS THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THIS WEEKEND...PRIMARILY FOR COASTAL FLOODING AND FLASH FLOODING CONCERNS. EMERGENCY MANAGEMENT OFFICIALS SHOULD CLOSELY MONITOR THE WEATHER SITUATION AND BE PREPARED TO ACTIVATE FOR TROPICAL WEATHER OPERATIONS.
The national radar mosaic for the moment the first event began.
7 tropical storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, September 2011The 2011 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348219, 348236, 348238, 348239, 348240, 348242, 348245.